November 25, 1968

Fatal Results From Diphenylhydantoin Administered Intravenously

Author Affiliations

VA Hospital Albany, NY

JAMA. 1968;206(9):2118-2119. doi:10.1001/jama.1968.03150090194036

To the Editor:—  Diphenylhydantoin sodium, originally introduced for the treatment of epilepsy, has been increasingly used in recent years for the treatment of cardiac arrhythmias, particularly those secondary to digitalis.1-3 Although the drug has been considered safe,3 several reports have appeared of fatalities after intravenous administration due to ventricular standstill,2,4,5 ventricular fibrillation,6 or hypotension and apnea.7 The purpose of the present report is to describe an additional death with a different mechanism, a central nervous system toxic condition manifested by tonic seizure and respiratory arrest, and to comment upon possible means of preventing fatalities from intravenously administered diphenylhydantoin and other antiarrhythmic agents.

Report of a Case:—  The 67-year-old male patient was admitted to the Albany Veterans Administration Hospital on March 10, 1968, for increasing shortness of breath and orthopnea of one week's duration. The patient had had documented myocardial infarctions in 1957, 1966, and 1967.